Signs of Methadone Overdose You Should Be Aware Of

Doctors have used methadone for over 40 years to treat opiate addiction, ease pain, and treat opioid pain reliever dependency. According to the National Library of Medicine, methadone overdose is what happens when an individual accidentally takes too much of the drug, a person purposely abuses the drug, or someone combines methadone with any other opiates or opioid painkillers. If you know, or are, a methadone user or work in the health care field, there are some signs of methadone overdose you should be aware of. To understand these signs, a person needs to know the causes of methadone overdose, signs an addict is going to overdose, and the symptoms of a methadone overdose.

We can help you find treatment for addiction. Call 800-891-9360 toll free today.

Causes of Methadone Overdose

overdose on methadone

Dizziness, loss of consciousness, and confusion are all potential symptoms of a methadone overdose.

There is a surprisingly large variety of specific causes for methadone overdose. There are two categories for these causes. The categories are accidental overdose, which is the most common cause of methadone overdose, and intentional overdose, which is rare. Both of these groups generally stem from the same root problem. The problem is that methadone is a relatively slow-acting drug, and it does not deliver a strong high feeling quickly. However there are more specific causes for each type of methadone overdose.

  • Specific causes of accidental overdose a person may have include:
    • taking doses too closely together,
    • failing to follow dosage instructions,
    • taking a higher dose than recommended in order to relieve pain,
    • taking a higher dose in order to relieve worse than usual pain, or to combat tolerance, and
    • accidentally combining methadone with opiates or opioid painkillers.
  • Specific causes of intentional overdose are:
    • attempting suicide,
    • mental disorders or compulsions, and
    • attempting to get high on methadone itself, or a combination of methadone and other drugs or alcohol.

Knowing these causes makes it easier to watch for behaviors and other signs that a methadone user is at high risk for a methadone overdose.

Signs Someone is Going to Overdose

It can be difficult to predict when, or if, a person will have an overdose, unless they actually say they intend to. Therefore, the people around a methadone user need to be vigilant for certain behaviors that indicate methadone abuse. According to the National Institute of Health, the behaviors to look for include:

  • suicidal thoughts or actions,
  • purchasing methadone illegally,
  • changes in sleeping patterns,
  • disinterest in things or people they once enjoyed,
  • changing friends,
  • selling or stealing things to pay for methadone,
  • talking about getting more methadone, and how to do it,
  • unusual anger, depression, and anxiety,
  • sudden or violent changes in mood, and
  • combining methadone use with alcohol, cannabis, or other drugs.

These behaviors do not guarantee that a methadone overdose is imminent, however people that abuse methadone are far more likely to overdose on it. If a person is displaying these behaviors, they should be encouraged to seek help. In addition to these behaviors, there are some specific physical signs of methadone abuse that may lead to overdose. These are:

  • unusual sleeping patterns,
  • itchiness and jitteriness,
  • dramatic weight gain or loss,
  • drastic changes in physical appearance or cleanliness, and
  • unusual eating habits.

It is important to note that these physical signs can be attributed to proper methadone use as well. Therefore, the behaviors of the methadone user are a better indicator of potential overdose. It is always best to prevent an overdose before it happens. If this is not possible, it becomes even more important to watch for the specific symptoms of a methadone overdose.

Call 800-891-9360 toll free anytime for help finding treatment for addiction.

Symptoms of Methadone Overdose

If a person is in danger of a methadone overdose, and refuses to get help, overdose is nearly inevitable. Methadone is one of the easiest drugs to overdose on, and has severe consequences if someone does overdose on it. Getting immediate medical attention for a methadone overdose is the best way to mitigate these consequences. In order to get help in a timely manner, it is important to be able to recognize the specific symptoms of a methadone overdose. These are:

  • slow, shallow, or stopped breathing,
  • pinpoint pupils,
  • cold or clammy skin,
  • blue coloring of lips or fingernails,
  • fatigue and weakness,
  • dizziness,
  • seizure or involuntary muscle spasms,
  • nausea and vomiting,
  • confusion, and
  • coma.

If a methadone user starts displaying these symptoms, they are probably reacting to an overdose. Methadone overdose can result in severe organ damage, permanent brain damage, or even death. If an overdose is suspected, get help immediately.

What to Do in the Event of a Methadone Overdose

While knowing the signs of methadone is important, knowing what to do in case of an overdose is as well. Treatment of methadone overdose includes:

  • intra-venous fluids,
  • gastric lavage, which is the insertion of a tube down the throat to cleanse the stomach,
  • intubation, which is the insertion of a tube down the throat and into the lungs to aid in breathing,
  • forced ingestion of activated charcoal, and
  • administration of an antidote for methadone poisoning.

None of these treatments should be attempted by anyone other than a medical professional. When seeking medical help, it is also useful to know the affected individual’s height and weight, the amount of methadone taken, and any other medications or drugs also taken. It cannot be stressed enough that if the signs of methadone overdose are present, an ambulance should be called, or the person taken to an emergency room immediately. The amount of time between overdose and treatment is directly related to the amount of damage done to the affected individual, and their chances of recovery.

For help finding treatment for addiction, call 800-891-9360 toll free anytime.